Wisconsin, 2013

Winter Storm in Wisconsin, January 27, 2013

January 27, 2013 · NWS MPX · 6 events in 6 counties and zones

A large, but quickly moving area of precipitation in the form of freezing rain, sleet and snow, quickly moved from southeastern Minnesota, northeast across west central Wisconsin by noon. Initially, a mixture of sleet and freezing rain occurred, but some of the precipitation turned over to light snow and sleet as it moved northward into |west central Wisconsin.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large, but quickly moving area of precipitation in the form of freezing rain, sleet and snow, quickly moved from southeastern Minnesota, northeast across west central Wisconsin by noon. Initially, a mixture of sleet and freezing rain occurred, but some of the precipitation turned over to light snow and sleet as it moved northward into |west central Wisconsin. There was a period in the afternoon where snowfall rates were one inch per hour, but most of the heavier snowfall ended by early Sunday evening. Some lingering light snow and freezing drizzle occurred in portions of west central Wisconsin through midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 27, 11:22 AM CST, 38 minutes earlier.

Area forecast discussion, Jan 27, 11:22 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1122 AM CST SUN JAN 27 2013

.DISCUSSION...

UPDATED FORECAST TO EXPAND ADVISORY FARTHER WEST. MODELS TRENDING
UPPER SHORT WAVE COMING THROUGH IN A MORE ELONGATED FASHION. COULD
LIKELY SEE PRECIPITATION AS FAR WEST AS AXN LATE AFTERNOON OR
EVENING. WILL HAVE TO MONITOR FOR FURTHER EXPANSION INTO TONIGHT.
LOOKS LIKE TRANSITIONS TO SNOW MAY BE A BIT SOONER THAN FORECAST
EARLIER...WITH THE HE NAM/RAP AND SREF INDICATING LIFT AND DYNAMIC
COOLING WILL BE STRONG ENOUGH TO GENERATE SOME SNOW ACROSS CENTRAL
CWA. MAY NEED TO EXPAND WINTER STORM WARNING A BIT YET THIS
AFTERNOON...IF THIS TREND CONTINUES. SNOW AMOUNTS OF 2-5 INCHES IN
WEST CENTRAL WISCONSIN AT THE MOMENT.

&&

.AVIATION.../18Z TAF ISSUANCE/
AREA OF -FZRAPL LIFTING NORTH/NORTHEAST AROUND 20 KNOTS PER RADAR
TRENDS. THIS WILL WORK INTO ALL BUT PERHAPS KAXN BY LATE
AFTERNOON. WILL CONTINUE TO MONITOR TRENDS. MODELS CONTINUE TO
TREND TOWARD IFR/LIFR TO SNOW AFTER 20Z-21Z ACROSS MOST OF TAF
SITES. HAVE INCLUDED THIS TREND AS WELL. LOOK FOR 3-5 INCHES SNOW
ACCUMULATION NEAR KEAU WITH PERHAPS A COUPLE INCHES OF SNOW AND ONE
TENTH INCH OF ICE OVER EAST CENTRAL MN. THE WINTRY MIX WILL END
THIS EVENING WITH FOG AND PERHAPS FREEZING DRIZZLE COMMON DURING
THE OVERNIGHT HOURS. WILL TREND SLOW IMPROVEMENT INTO MONDAY
MORNING WITH PERHAPS LOW END MVFR INTO THE AFTERNOON. SOUTHEAST
WINDS 10 KNOTS OR LESS MOST PLACES INTO TONIGHT BECOMING VARIABLE
AND EVENTUALLY LIGHT SOUTHWEST TO WEST INTO MONDAY.

KMSP...LIGHT FREEZING RAIN AND SLEET EXPECTED FOR A COUPLE HOURS
OR SO...TRENDING TO SNOW THIS AFTERNOON INTO THE EARLY
EVENING...PERHAPS ENDING AS FREEZING DRIZZLE OVERNIGHT. CEILINGS
DROP TO IFR PERHAPS LIFR INTO TONIGHT AS SYSTEM MOVES THROUGH WITH
VSBYS REMAINING AT LEAST MVFR THROUGH THE NIGHT INTO MONDAY
MORNING. SLOW IMPROVEMENT TO LOW END MVFR INTO AFTERNOON.

/OUTLOOK FOR KMSP/

MONDAY...IFR CIGS EARLY TRENDING MVFR CIGS/VSBYS IN THE AFTERNOON.
S WIND 5 KTS. MONDAY NIGHT...MVFR CIGS EXPECTED. IFR CIGS AND MVFR
VSBYS POSSIBLE. CHANCE OF RAIN AND SNOW. WIND LIGHT AND VARIABLE.
TUESDAY...MVFR CIGS/VSBYS EXPECTED. IFR CONDITIONS POSSIBLE.
CHANCE OF SNOW. W WIND 5 TO 10 KTS. TUESDAY NIGHT...MVFR CIGS
POSSIBLE EARLY. CHANCE OF SNOW EARLY. NW WIND 10 TO 20 KT.
WEDNESDAY...VFR CONDITIONS EXPECTED. NW WIND 15 TO 25 KT.

&&

.PREV DISCUSSION...
/ISSUED 537 AM CST SUN JAN 27 2013/

TODAY AND TONIGHT...VERY TRICKY FORECAST WITH RESPECT TO P-TYPE
AND QPF AMOUNTS. UPPER LEVEL PATTERN OVER THE AREA WILL TRANSITION
TO A MORE MERIDIONAL PATTERN AS A RIDGE OVER THE CENTRAL CONUS
SLIGHTLY STRENGTHENS WHILE A SHARPLY DIGGING LONGWAVE TROUGH MOVES
INTO THE WRN CONUS. AS THE SFC...THE TRANSITION FROM HIGH TO LOW
PRESSURE WILL CONTINUE...ESPECIALLY AS AN AREA OF LOW PRES CHURNS
OVER WRN CO AND A CHUNK OF ENERGY FROM IT SHIFTS OFF TO THE NE.
EVEN FOR THE FIRST AND SECOND PERIODS...THERE IS STILL MUCH MODEL
DISAGREEMENT AS TO THE PROGRESSION OF THE SFC LOW ALONG WITH THE
INTRUSION OF WARM AIR FROM THE S AND THE AMOUNT OF DEEP MOISTURE
TO BE ADVECTED IN. PER DISCUSSION AMONG LOCAL OFFICES AND HPC/SPC
GUIDANCE...HAVE OPTED TO STAY FAIRLY CLOSE TO THE 00Z GFS WHICH IS
IN DECENT ENOUGH AGREEMENT WITH THE 00Z EC AND 00Z UKMET. EVEN
WITH THIS AGREEMENT...THERE IS STILL PLENTY OF SIGNALS TO INCLUDE
ALL OF FREEZING RAIN...SLEET AND SNOW IN THE FORECAST. PRECIP WILL
GENERALLY START OUT AS A MIX OF -ZR AND -IP THEN GRADUALLY CHANGE
OVER TO -SN...ESP IN ERN MN INTO WRN WI...AND WITH THE SURGE OF
MOISTURE INTO FAR SRN MN AND SRN WI...THERE IS THE POSSIBILITY OF
HVY SNOW IN SW TO W-CENTRAL WI LATE TDA INTO TNGT. WITH THE WARM
AIR RESIDING AND MANY MESO- TO MICRO-SCALE PROCESSES IN PLACE...
SEVERAL TRANSITIONS OF P-TYPES MAY OCCUR...SUCH THAT 1-4 INCHES OF
SNOW ALONG WITH 0.05 TO 0.25 INCHES OF ICE MAY ACCUMULATE IN
VARIOUS LOCATIONS. THIS UNCERTAINTY IN THE P-TYPE AND QPF AMOUNT
WILL CONTINUE THRU TNGT...THOUGH THE ADVECTION OF ADDITIONAL WARM
AND LOW LEVEL MOISTURE WILL LIKELY CONTRIBUTE TO FOG DEVELOPMENT
LATE TNGT FOR MUCH OF THE AREA. A PRIMARY WILD CARD WILL BE HOW
MUCH COLD AIR INTRUSION ALOFT AND EVACUATE ANY WARM AIR SURGE AS
THE LOW PRES CENTER SHIFTS NE. THIS COMPLICATION...ALONG WITH H85
FRONTOGENESIS...MAY WELL CHANGE OVER MUCH OF THE PRECIP TO -SN
FASTER THAN ADVERTISED AND COULD CONTRIBUTE TO HIGHER SNOWFALL
AMOUNTS OVER SE MN INTO WRN WI. AS THE LOW PRES CENTER EJECTS TO
THE NE TNGT...PRECIP WILL GRADUALLY SHUT DOWN FROM W TO E...
LEAVING FOG AND POSSIBLY -ZL IN PLACE. TEMPS TDA WILL WARM TO THE
UPR 20S TO LWR 30S...THEN ONLY DROP A FEW DEGREES TNGT FOR LOW
TEMPS.

MONDAY THROUGH TUESDAY...THE PRIMARY AREA OF LOW PRES OVER ERN CO
WILL SHIFT OUT OF THAT REGION...ON ITS WAY TWD THE GREAT LAKES MON
THRU TUE...WHILE THE LARGE WRN TROF DIGS INTO MEXICO AND SHIFTS
ACRS THE ROCKIES. THE DEEPER SWLY FLOW WILL ALLOW ADDITIONAL WARM
AIR TO MOVE IN FROM THE S... PUSHING MAX TEMPS INTO THE MID 30S TO
ARND 40. THAT SAID...P-TYPES WILL STILL BE AN ISSUE WITH
GROUND/SFC TEMPS ARND FREEZING...ESP WITH PRECIP HAVING ALREADY
FALLEN AND POSSIBLY NOT MELTED AWAY. THEREFORE...HAVE CONTINUED
MENTION OF -ZR AND -IP AS THE SECOND BOUT OF PRECIP MOVES IN FROM
THE NW. PRECIP IS EXPECTED TO GRADUALLY CHANGE OVER TO ALL SNOW
LATE MON THRU MON NIGHT AS ANOTHER SURGE OF COLD AIR DEVELOPS IN
W-CENTRAL CANADA. THIS WILL COOL THE AIR COLUMN FROM THE TOP-
DOWN...INCREASING THE LIKELIHOOD OF PRECIP FALLING AS -SN FROM NW
TO SE ACRS THE AREA MON NIGHT THRU TUE. LOWS WILL RANGE THRU THE
20S MON NIGHT WITH THERE BEING A BREAK IN THE PRECIP...BUT THIS
WILL BE FOLLOWED BY HIGHS FROM THE MID 20S TO LWR 30S FROM N TO S
ACRS THE AREA. FOG WILL AGAIN BE AN ISSUE MON NIGHT THRU TUE...
BUT MAINLY FOR ERN PORTIONS OF THE COVERAGE AREA.

WEDNESDAY THROUGH SATURDAY...COLD AIR ADVECTION STRONGLY KICKS IN
WED AS THE AXIS OF THE LONGWAVE TROF CROSSES THE MISSISSIPPI RIVER
VALLEY...ALLOWING POTENT NW FLOW ALOFT TO BRING DOWN ARCTIC HIGH
PRES FROM CENTRAL CANADA. THOUGH A DRYING OUT PERIOD IS EXPECTED
WED THRU FRI...TEMPS WILL BECOME MUCH COLDER DURG THIS PERIOD...
INCLUDING HIGHS IN THE SINGLE DIGITS AND LOWS AS LOW AS -10 TO -20
DEGREES BELOW ZERO. THE AREA OF HIGH PRES WILL SHIFT AWAY TO THE
SE BY THE WEEKEND...THOUGH MODELS DO ADVERTISE A CLIPPER-TYPE
SYSTEM FOR FRI NIGHT INTO SAT WHICH WILL BRING MINIMAL SNOW
AMOUNTS TO THE AREA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BLUE
     EARTH-BROWN-CARVER-DAKOTA-HENNEPIN-LE SUEUR-MARTIN-NICOLLET-
     RAMSEY-REDWOOD-SCOTT-SIBLEY-WASHINGTON-WATONWAN.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ANOKA-
     BENTON-CHIPPEWA-CHISAGO-ISANTI-KANABEC-KANDIYOHI-LAC QUI
     PARLE-MCLEOD-MEEKER-MILLE LACS-MORRISON-POPE-RENVILLE-
     SHERBURNE-STEARNS-SWIFT-WRIGHT-YELLOW MEDICINE.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR FARIBAULT-
     FREEBORN-GOODHUE-RICE-STEELE-WASECA.

WI...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BARRON-
     POLK-RUSK-ST. CROIX.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR CHIPPEWA-
     DUNN-EAU CLAIRE-PEPIN-PIERCE.

&&

JPC/DWE
Hazardous weather outlook, Jan 27, 5:03 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 AM CST SUN JAN 27 2013

MNZ077-078-084-085-092-093-WIZ024>028-281000-
RICE-GOODHUE-WASECA-STEELE-FARIBAULT-FREEBORN-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
503 AM CST SUN JAN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE FIRST OF SEVERAL WAVES OF LOW PRESSURE WILL MOVE THROUGH THE
REGION TODAY AND TONIGHT. FREEZING RAIN...RAIN...SLEET AND SNOW
ARE EXPECTED THROUGH TONIGHT...INCLUDING THE POSSIBILITY OF HEAVY
SNOW ALONG WITH SIGNIFICANT ICING. A WINTER STORM WARNING IS IN
EFFECT FOR PORTIONS OF SOUTHEAST AND SOUTHERN MINNESOTA INTO WEST
CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL LOW PRESSURE WAVES WILL PUSH THROUGH THE REGION MONDAY
INTO TUESDAY...CONTINUING THE CHANCES FOR FREEZING RAIN...RAIN...
SLEET AND SNOW. THE PRECIPITATION WILL EVENTUALLY END AS ALL SNOW
BY TUESDAY. PRECIPITATION AMOUNTS ARE EXPECTED TO BE LIGHTER BUT
THIS MAY BE ENOUGH TO CAUSE TRAVEL CONCERNS.

PLEASE STAY UP TO DATE WITH THE LATEST FORECASTS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE IN CHANHASSEN ON THIS EVOLVING
WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL AND
ICING AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ060-062-063-067>070-073>076-082-083-091-WIZ014>016-023-281000-
HENNEPIN-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-
BROWN-NICOLLET-LE SUEUR-WATONWAN-BLUE EARTH-MARTIN-POLK-BARRON-
RUSK-ST. CROIX-
503 AM CST SUN JAN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE FIRST OF SEVERAL WAVES OF LOW PRESSURE WILL MOVE THROUGH THE
REGION TODAY AND TONIGHT. FREEZING RAIN...SLEET AND SNOW ARE
EXPECTED THROUGH TONIGHT. THERE IS STILL SOME UNCERTAINTY AS TO
THE AMOUNT OF SNOW AND ICING THAT MAY OCCUR BUT GENERALLY ENOUGH
TO CAUSE TRAVEL CONCERNS. A WINTER WEATHER ADVISORY IS IN EFFECT
FROM SOUTHWESTERN THROUGH EAST CENTRAL MINNESOTA AND INTO
NORTHWESTERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL LOW PRESSURE WAVES WILL PUSH THROUGH THE REGION MONDAY
INTO TUESDAY...CONTINUING THE CHANCES FOR FREEZING RAIN...SLEET
AND SNOW. THE PRECIPITATION WILL EVENTUALLY END AS ALL SNOW BY
TUESDAY. PRECIPITATION AMOUNTS ARE EXPECTED TO BE LIGHTER BUT THIS
MAY BE ENOUGH TO CAUSE TRAVEL CONCERNS.

PLEASE STAY UP TO DATE WITH THE LATEST FORECASTS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE IN CHANHASSEN ON THIS EVOLVING
WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL AND
ICING AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ041>045-047>059-061-064>066-281000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-ANOKA-YELLOW MEDICINE-RENVILLE-MCLEOD-
503 AM CST SUN JAN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE FIRST OF SEVERAL WAVES OF LOW PRESSURE WILL MOVE THROUGH THE
REGION TODAY AND TONIGHT. FREEZING RAIN...SLEET AND SNOW ARE
EXPECTED THROUGH TONIGHT. PRECIPITATION AMOUNTS WILL BE FAIRLY
LIGHT BUT THERE STILL MAY BE ISOLATED TRAVEL CONCERNS...
ESPECIALLY ON UNTREATED AND LESSER TRAVELED ROADWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL LOW PRESSURE WAVES WILL PUSH THROUGH THE REGION MONDAY
INTO TUESDAY...CONTINUING THE CHANCES FOR FREEZING RAIN...SLEET
AND SNOW. THE PRECIPITATION WILL EVENTUALLY END AS ALL SNOW BY
TUESDAY. PRECIPITATION AMOUNTS ARE EXPECTED TO BE LIGHTER BUT THIS
MAY BE ENOUGH TO CAUSE TRAVEL CONCERNS.

PLEASE STAY UP TO DATE WITH THE LATEST FORECASTS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE IN CHANHASSEN ON THIS EVOLVING
WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL AND
ICING AMOUNTS TO THE NATIONAL WEATHER SERVICE.

JPC

In the hours before

Local storm report, Jan 27, 10:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 AM CST SUN JAN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    ALBERT LEA              43.66N 93.37W
01/27/2013  U0.00 INCH       FREEBORN           MN   TRAINED SPOTTER

            SLEET 830 CHANGED TO FREEZING RAIN MAKING STREETS
            SLIPPERY

&&

LRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Chippewa

When
January 27, 12:00 PM CST to 6:00 PM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Several observers reported two to four inches of snow, mainly in the far northern part of the county, by the time the storm tapered off early Sunday evening, but a mixture of sleet and freezing rain did occur during the onset early Sunday afternoon.

Winter Storm, Dunn

When
January 27, 12:00 PM CST to 6:00 PM CST
Where
Dunn forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Several observers reported two to four inches of snow, mainly in the far northern part of the county, by the time the storm tapered off early Sunday evening, but a mixture of sleet and freezing rain did occur during the onset early Sunday afternoon.

Dunn County authorities say slippery roads in western Wisconsin were suspected in a three-vehicle crash that killed one person and put another in the hospital.

The crash happened around 1 p.m. Sunday on State Highway 64 near Boyceville, north of Menomonie.

Winter Storm, Barron

When
January 27, 3:00 PM CST to 7:00 PM CST
Where
Barron forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Several observers reported three to six inches of snow by the time the storm tapered off Sunday evening, but a mixture of sleet and freezing rain did occur during the onset Sunday afternoon.

Winter Storm, Rusk

When
January 27, 3:00 PM CST to 7:00 PM CST
Where
Rusk forecast zone
Reported by
Trained Spotter
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Several observers reported three to five inches of snow by the time the storm tapered off Sunday evening, but a mixture of sleet and freezing rain did occur during the onset Sunday afternoon.

Winter Storm, Polk

When
January 27, 3:00 PM CST to 7:00 PM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Several observers reported three to five inches of snow by the time the storm tapered off Sunday evening, but a mixture of sleet and freezing rain did occur during the onset Sunday afternoon.

Winter Storm, St. Croix

When
January 27, 3:00 PM CST to 7:00 PM CST
Where
St. Croix forecast zone
Reported by
Trained Spotter
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Several observers reported two to four inches of snow by the time the storm tapered off Sunday evening, but a mixture of sleet and freezing rain did occur during the onset Sunday afternoon.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Dunn2013-01-27Vehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423268, 423269, 423267, 423273, 423279, 423285.